Trusted Help Available 24/7. Privacy Guaranteed.

Free 24 Hour Helpline Get Help Now

877-711-4673

Staten Island Hands Out Narcan Kits to Combat Overdose

Author: Justin Mckibben

Recent data shows a drastic decrease in overdose in 2013, though it still remains remarkably high over-all as an issue in America. Staten Island is the so-called overlooked borough of New York City that has been despairingly dubbed ‘Heroin’s New Hometown’ by The New York Times publication. Back in 2006 New York State (NYS) introduced the ‘Opioid Prevention Act’ allowing the NYCDOH to distribute 50,000 Naloxone OD kits, and the decision to arm the general public with a first defense against overdose has apparently been well needed on the front lines on the war against the ‘heroin epidemic’.

Dr. Hillary Kunins is an Assistant Commissioner at the NYCDOH, stated that Staten Island has been the focus of an aggressive campaign to fight an overdose rate 4 times higher than any NYC borough! Dr Kunins is also the Director of Bureau of Alcohol and Drug Use Prevention Care at the NYDOH. Her and other expert physicians in the area believe in the impact that this resource can have on the community, and think it is appropriate to take the fight against heroin to the streets.

The Opiate and the Overdose

Dr. Harshai Kirane, the director of addiction at Staten Island Hospital, recently gave a presentation in a new teaching auditorium at Staten Island University Hospital (SIUH) on Staten Island. During this public presentation Dr.Kirane showed a video of how to spot the symptoms of overdose, and the proper and safe method to distribute Narcan, the brand name for Naloxone. During the lecture Dr Kirane made a statement that reflected the severity of the overdose epidemic in Staten Island, saying everyone should carry an OD kit!

Opiates are prescription pain relievers based on morphine, which have become more and more popular and more awareness has been brought to the dangerous effects these drug have on people who get them prescribed. Opiates are products, like heroin, derived from the morphine poppy plant, so most people use the term ‘opiate’ to refer to both types of narcotic, and those people who use prescription painkillers quite typically move on to using heroin. An overdose caused by an opiate is described using some physical symptoms such as:

  • Shallow breathing
  • Lips and fingers appearing gray
  • Loss of consciousness

The Overdose Disruptor

Naloxone is the famous ‘miracle anti-OD drug’ that is currently being freely distributed to anyone that wants it by New York City’s Department of Health and Mental Hygiene (NYCDOH). If applied to a victim during overdose, the antidote will get rid of the effects of opiates temporarily, but with the possibility of returning the victim returning to an overdosed state once again. However that small period of time is enough opportunity to contact emergency services. It’s being called a time-out from death, the second chance or pause button is not a cure, but it’s definitely helping save lives.

How do you use Naloxone? Well the first thing you do is call 911, and then if the individual isn’t breathing attempt to give mouth-to-mouth resuscitation and apply the Narcan. The drug is only useful in an opiate overdose, and also it is a safe substance that would not harm someone who is not overdosing.

Getting the Kit Out

Dr. Kunins stated these kits include two doses of the intra-nasal form of Narcan. They were passed out to several community groups, as well as handed out to targeted individuals at risk of overdose, and even their families. The wonderful part was that the efforts included active drug users in a position to observe overdoses themselves.

With the kit the DOH gives away the two doses of Narcan come in a small blue bag with a nasal spray or a syringe shot. The kit also includes surgical gloves and rescue breathing mask. A single puncture in the shoulder with the syringe can be used to administer the drug into the bloodstream immediately and reverse the effects of the opioids, so the shot does not need to be taken intravenously. Spraying the medication up each nostril from the atomizer will have the same effect. Luckily, the process has been simplified and can be done by anyone.

Dr. Kunins believes that the Narcan program being used in collaboration with sensible prescription practices and raising awareness of the potential risk of overdose has all the potential to help reverse a disturbing nationwide trend. The climbing deaths due to both heroin and prescription opiate abuse and ultimately overdose has been devastating and disturbing for too long, and now has great potential to put power back in the hands of the people struggling most.

Thankfully, Staten Island is one of many areas that has started to take action in trying to overcome the overdose statistics across the country. With these kits being put in the possession of the public, more people are going to have a chance at surviving the disease of addiction. However real recovery comes with consistent growth, and it all starts with a willingness to change. If you or someone you love is struggling with substance abuse or addiction, please call toll-free 1-800-951-6135

Pin It on Pinterest

Share This